Cefepime-induced neurotoxicity: an underestimated complication of antibiotherapy in patients with acute renal failure that we cannot forget. Often, we suggest to change the dose of this antibiotic but someone with fluctuating renal function, this agent can lead to neurological side effects that sometimes can mimic uremia.
The classical symptoms are myoclonus, confusion, aphasia and ultimately seizures. EEG will be abnormal.
Stopping the agent or using dialysis as a saving modality might help. In one study in an ICU, Five patients had been treated with cefepime, admitted for seizures and coma. All suffered from acute renal failure, induced by sepsis and other causes. All patients underwent hemodialysis, which led to complete neurological improvement in four of them.
Dialysis can help in this toxicity and should be used early if possible to avoid seizures and other long term neurological complications. Dosing adjustments are a must in someone with suboptimal renal function.
Take a look
Post a Comment